Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 249, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2004, 6:57 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2004, 6:57 PM MDT (00:57 UTC)
- Expired
- Aug 7, 2004, 8:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2882 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 080057 SVRGLD COC017-080200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 657 PM MDT SAT AUG 7 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 800 PM MDT * AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FIRSTVIEW...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AROUND 715 PM MDT... ARAPAHOE AROUND 730 PM MDT... LAT...LON 3904 10204 3903 10278 3861 10269 3862 10205 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:08 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 7, 2:08 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MDT SAT AUG 7 2004 .DISCUSSION...CONVECTION IS DEVELOPING OVER THE FRONT RANGE OF THE ROCKIES THIS AFTERNOON. RUC PUSHES CONVECTION OVER THE PLAINS AFTER 21Z...AND ALONG THE KS/CO BORDER BY 00Z. THIS IS REASONABLE GIVEN SURFACE DEWPOINTS IN THE MID 60S IN NORTHWEST KANSAS. SOME UNOFFICIAL MESONET SITES ARE EVEN SHOWING DEWPOINTS IN THE LOWER 70S. WATER VAPOR IMAGERY SHOWS A DECENT SHORT WAVE MOVING OVER COLORADO. SURFACE TROUGH CURRENTLY EXTENDS FROM CENTRAL NEBRASKA TO SOUTHEAST COLORADO. THIS SHOULD PROVIDE ENOUGH SURFACE CONVERGENCE TO PRODUCE SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF FORECAST AREA THIS EVENING. WILL MONITOR CONVECTIVE DEVELOPMENT THROUGH THE AFTERNOON AND ADJUST THE FORECAST ACCORDINGLY. COLD FRONT REMAINS ON TRACK...AND WILL PUSH THROUGH THE AREA BETWEEN 15Z-18Z SUNDAY. THE AIR MASS WILL CONTINUE TO BE MOIST SOUTH OF THE FRONT...SO EXPECT CONVECTION TO DEVELOP ALONG FEATURE DURING THE EARLY AFTERNOON. THE BEST CHANCE WILL BE SOUTH AND EAST IN THE FORECAST AREA. TEMPERATURES SHOULD WARM AHEAD OF THE FRONT TO LEVELS SLIGHTLY HIGHER THAN NUMERICAL GUIDANCE. THE AIR MASS WILL DRY AND COOL BEHIND FRONT FOR A MILD DAY MONDAY. NORTHWEST FLOW ALOFT WILL REMAIN OVER THE PLAIN STATES THROUGH MID WEEK. OCCASIONAL SHORTWAVES AND POSITION OF 300 MB JET SUPPORT BRINGING A CHANCE OF THUNDERSTORMS TUESDAY. COOL AIR MASS MAY INHIBIT SURFACE INSTABILITY TUESDAY...BUT UPSLOPE SURFACE WINDS AND UPPER DYNAMICS SHOULD BE ENOUGH TO OVERCOME THE LIMITATION. TEMPERATURES TUESDAY WILL BE TRICKY. THERE IS A POSSIBILITY OF BEING UNDER A LOW OVERCAST DURING THE DAY...SO TEMPERATURES IN THE UPPER 60S ARE POSSIBLE. ON THE OTHER HAND...CLEARING SKIES WOULD PRODUCE TEMPERATURES IN THE LOWER 80S. WILL PAINT A LARGE THERMAL CONTRAST FROM WEST...WHICH WILL BE WARMER AND DRIER...TO THE EAST. NORTHWEST FLOW WILL CONTINUE THE REST OF THE FORECAST AS 500 MB RIDGE EXTENDS OVER THE WESTERN UNITED STATES AND HUDSON BAY LOW REMAINS THERE. THIS WILL PROVIDE THE AREA WITH BELOW NORMAL TEMPERATURES. ALTHOUGH WILL KEEP THE FORECAST DRY DUE LACK OF MAJOR SURFACE OR MID LEVEL FEATURES...MINOR SHORTWAVES COULD PRODUCE CONVECTION DURING ANY OF THE EXTENDED DAYS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MENTZER
Hazardous weather outlook, Aug 7, 5:36 AM MDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 536 AM MDT SAT AUG 7 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 536 AM MDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL REDUCE VISIBILITY TO ONE HALF MILE IN SOME AREAS...MAINLY WEST OF GOODLAND. MOTORISTS SHOULD BE ALERT TO POSSIBLE RAPID CHANGES IN VISIBILITY THROUGH ABOUT 9 AM THIS MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAVORABLE TERRAIN AREAS OF EASTERN COLORADO THIS AFTERNOON AND ALONG A WEAK SURFACE TROUGH OR DRYLINE WHICH IS FORECAST TO BE SITUATED JUST WEST OF THE KANSAS-COLORADO STATE LINE BY LATE AFTERNOON. MODERATE INSTABILITY WILL BE IN PLACE EAST OF THIS TROUGH...HOWEVER CONVERGENCE ALONG THE SURFACE TROUGH WILL BE WEAK. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE BY LATE AFTERNOON OVER EXTREME EASTERN COLORADO MOVING INTO WESTERN KANSAS EARLY THIS EVENING. CLOUD-TO-GROUND LIGHTNING AND HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND NIGHT. THE MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS.
In the hours before
Local storm report, Aug 7, 5:43 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 12 SE WRAY 39.96N 102.07W
08/07/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0520 PM HAIL 2 N KIRK 39.65N 102.60W
08/07/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Aug 7, 5:49 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 W VERNON 39.93N 102.39W
08/07/2004 60 MPH YUMA CO CO-OP OBSERVER
&&
BOYDNearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.